INTRODUCTION: Several drugs may cause hyperprolactinemia, especially antipsychotic drugs and prokynetic drugs. Serum prolactin concentrations increase within hours after acute administration of these drugs and return to normal within two to four days after cessation of chronic therapy. So far, sibutramine, a sympathomimetic drug used in the management of obesity, was not described to be associated with altered prolactin levels.
OBJECTIVE: The purpose of this study is to present a case of sibutramine-induced hiperprolactinemia.
CASE REPORT: A 38-year-old white female patient seeks medical attention complaining of weight gain (Body mass index: 35) associated with anxiety. She started sibutramine treatment and presented with amenogalactorrhea. Hyperprolactinemia was diagnosed (prolactin of 46 and 89.6 ng/mL) with normal thyroid, renal and hepatic function, and a negative pregnancy test. A sella MRI was performed and sibutramine was suspended. Prolactin levels returned to normal within 15 days of sibutramine cessation and remained normal within 90 days of follow-up, with resolution of the amenogalactorrhea syndrome.
CONCLUSION: sibutramine may be considered in differential diagnosis of drug-induced hyperprolactinemia....